Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Apr 29, 2009, 2:21 PM CDT for Wayne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2009, 2:21 PM CDT (19:21 UTC)
- Expired
- Apr 29, 2009, 5:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, TN
The radar
The Nashville radar (KOHX), 134 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 292003
FFWOHX
TNC181-292215-
/O.EXT.KOHX.FF.W.0012.000000T0000Z-090429T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
203 PM CDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...
* UNTIL 515 PM CDT
* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF HEAVY RAINFALL THAT MAY CAUSE FLASH FLOODING OVER
NORTHEASTERN WAYNE COUNTY. RAINFALL RATES OF 2 TO 3 INCHES PER
HOUR...AND RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE BEING ESTIMATED
BY RADAR...AND WITH ADDITIONAL RAINFALL EXPECTED THIS AFTERNOON
THE FLASH FLOOD WARNING HAS BEEN EXTENDED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS FLASH FLOOD WARNING INCLUDES THE FOLLOWING STREAMS AND
DRAINAGES NEAR ASHLAND...LITTLE HOPE...AND THE COURTHOUSE HOLLOW
AREAS...FORTYEIGHT CREEK...MOCCASIN CREEK...BLOWING SPRINGS
CREEK...AND OTHER TRIBUTARIES TO THE BUFFALO AND GREEN RIVERS IN
THIS AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3549 8776 3547 8765 3545 8765 3544 8761
3542 8760 3542 8758 3534 8757 3534 8776
$$
JBW/LAROSA2 follow-up statements
000
WGUS54 KOHX 291921
FFWOHX
TNC181-292015-
/O.NEW.KOHX.FF.W.0012.090429T1921Z-090429T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...
* UNTIL 315 PM CDT
* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER NORTHEASTERN WAYNE
COUNTY...OR 9 MILES SOUTHWEST OF HOHENWALD...MOVING NORTHEAST AT
10 MPH.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3549 8776 3547 8765 3545 8765 3544 8761
3542 8760 3542 8758 3534 8757 3534 8776
$$
31/JBW000
WGUS74 KOHX 292106
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
406 PM CDT WED APR 29 2009
TNC181-292215-
/O.CON.KOHX.FF.W.0012.000000T0000Z-090429T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE TN-
406 PM CDT WED APR 29 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN WAYNE COUNTY...
AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AREA OF HEAVY RAINFALL THAT MAY CAUSE FLASH FLOODING OVER
NORTHEASTERN WAYNE COUNTY. RAINFALL RATES OF 2 TO 3 INCHES PER
HOUR...AND RAINFALL AMOUNTS OF 2 TO LOCALLY 4 INCHES ARE BEING
ESTIMATED BY RADAR...AND WITH ADDITIONAL RAINFALL EXPECTED THIS
AFTERNOON.
THIS FLASH FLOOD WARNING INCLUDES THE FOLLOWING STREAMS AND
DRAINAGES NEAR ASHLAND...LITTLE HOPE...AND THE COURTHOUSE HOLLOW
AREAS...FORTYEIGHT CREEK...MOCCASIN CREEK...BLOWING SPRINGS
CREEK...AND OTHER TRIBUTARIES TO THE BUFFALO AND GREEN RIVERS IN
THIS AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3549 8776 3547 8765 3545 8765 3544 8761
3542 8760 3542 8758 3534 8757 3534 8776
$$
LAROSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 12:56 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 29, 12:56 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 1256 PM CDT WED APR 29 2009 .UPDATE...FOR 18Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 1158 AM CDT WED APR 29 2009/ .UPDATE... MODERATE INSTAB SW MID TN. HIGHER DEWPOINTS GENERALLY W OF I-24 CORRIDOR. MAINTAINED LIKELY POPS W MID TN...AND SCT ELSEWHERE. MOST LOCATIONS AOA 80 THIS AFTERNOON WEST OF PLAT. INCREASE TO AFTERNOON HIGHS. CHANCE OF ORGANIZED STORMS TONIGHT WITH UPR SYS NOW IN OK. SYS MAY SKIRT THE AREA NORTH. NO CHANGE TO FORECAST TONIGHT...JUST YET. .PREV DISCUSSION... /ISSUED 310 AM CDT WED APR 29 2009/ .SHORT TERM...IT WAS CLOUDY ACROSS THE MID STATE THIS MORNING, WITH TEMPERATURES IN THE 60S. 05Z SURFACE ANALYSIS SHOWED DIFFUSE FRONTAL BOUNDARY STRETCHED OUT ACROSS THE OHIO RIVER VALLEY, WITH MOIST AND UNSTABLE AIR MASS TO THE SOUTH ACROSS THE TENNESSEE VALLEY. EXPECT LOW-LEVEL THETA-E RIDGE AXIS TO DEVELOP OVER ABOUT THE WESTERN HALF OF THE MID STATE TODAY, AS WEAK UPPER LEVEL SHORTWAVE PASSES OVER. ATMOSPHERE SOUTH OF OHIO VALLEY FRONTAL ZONE WILL REMAIN CHOCKED FULL OF MOISTURE, SO EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE AS SHORTWAVE INTERACTS WITH UNSTABLE AIR MASS. AREA RADARS ALREADY SHOW THIS ACTIVITY INCREASING OVER WESTERN TENNESSEE AND EXPECT A SIMILAR INCREASE IN OUR FORECAST AREA AS THE MORNING WEARS ON. DAYTIME HEATING WILL ADD ADDITIONAL FUEL FOR SHOWER AND THUNDERSTORM DEVELOPMENT. MOS POP VALUES LOOK REASONABLE AND PROBABLY WONT DEVIATE FAR FROM THOSE VALUES. MODIFIED GFS SOUNDING FOR BNA FOR A MAX TEMP OF 77 TODAY SHOWS THE FOLLOWING CONVECTIVE STATISTICS: LI -4, CAPE 1092 J/KG, TOTAL TOTALS 47, PWS 1.32 INCHES A SHORTWAVE MOVES INTO THE MIDDLE MISSISSIPPI VALLEY TONIGHT, WITH LOW LEVEL JET INCREASING OVER OUR WESTERN COUNTIES LATE. LOW LEVEL SPEED CONVERGENCE SHOULD HELP PRODUCE AT LEAST SOME SCATTERED SHOWERS OVER WESTERN AREAS. HOWEVER, REALLY DONT SEE MUCH OF A TRIGGER FOR EASTERN AREAS, AND WILL PROBABLY ONLY GO WITH A SLIGHT CHANCE OF OVERNIGHT SHOWERS THERE. RELATIVELY STRONG LOW LEVEL JET CROSSES NORTHERN MIDDLE TENNESSEE ON THURSDAY, PRODUCING A LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS GENERALLY ALONG AND NORTH OF I-40. EXPECT ACTIVITY TO BE MORE OF THE SCATTERED VARIETY OVER THE SOUTH, ALONG WITH A BETTER CHANCE FOR MORE AFTERNOON SUNSHINE AND HIGHS TOPPING 80 DEGREES. LONG TERM...BY LATE WEEK WE START TO SEE SOME SIGNIFICANT CHANGES IN THE UPPER LEVEL PATTERN, AS PERSISTENT LOW PRESSURE AREA OVER THE PACIFIC NORTHWEST PULLS EAST INTO THE GREAT LAKES REGION AND RIDGE BUILDS OVER WESTERN CANADA. FLOW ACROSS OUR AREA REMAINS ZONAL. MEANWHILE, UPPER LOW UNDER-CUTS RIDGE AND PUSHES ONTO THE CALIFORNIA COAST AND THEN INTO THE CENTRAL AND SOUTHERN PLAINS BY SUNDAY. THIS SHORTWAVE TURNS UPPER FLOW MORE SOUTHWESTERLY ACROSS OUR AREA OVER THE WEEKEND. BOTH THE ECMWF AND GFS SHOW A SHALLOW COLD FRONT PUSHING INTO OUR NECK OF THE WOODS ON SATURDAY. HOWEVER, THE FORWARD MOVEMENT OF THIS FRONT IS SUSPECT DUE TO THE ZONAL NATURE OF UPPER FLOW, AND FRONT WILL BE LUCKY TO PUSH ACROSS ANY MORE THAN OUR NORTHERN COUNTIES BY 00Z SUNDAY. GFS THEN SHOWS FRONT SHIFTING BACK TO THE NORTH AS A WARM FRONT ON SUNDAY, POSSIBLY RETREATING ALL THE WAY BACK INTO KENTUCKY, AND THEN SWEEPING EAST AGAIN AS A COLD FRONT SUNDAY NIGHT AND MONDAY. THERE IS GENERAL AGREEMENT NOW BETWEEN THE ECMWF AND GFS ON THE EXTENDED PART OF THE FORECAST, ALTHOUGH, FOR SOME REASON, THE ECMWF IS SLOWER WITH THE MOVEMENT OF THE SHORTWAVE DURING THE LATTER PERIODS. PREFER GFSS MORE PROGRESSIVE SOLUTION SINCE THERE IS NOTHING PREVENTING THE SHORTWAVES ADVANCE OUT OF THE PLAINS AND INTO THE OHIO VALLEY. WE COULD BE LOOKING AT SOME LOCAL FLOOD PROBLEMS BY LATE WEEKEND, DEPENDING ON HOW MUCH RAIN WE RECEIVE FROM THUNDERSTORMS OVER THE NEXT FEW DAYS AND HOW SATURATED SOILS ARE BY THE TIME HEAVY DOWNPOURS ARRIVE LATE IN THE WEEKEND AND EARLY NEXT WEEK. && .AVIATION...18Z AVIATION DISCUSSION. SCATTERED CONVECTION DEVELOPING ACROSS MID STATE THIS AFTERNOON AND BELIEVE AREAL COVERAGE WILL INCREASE THROUGH AS THE AFTERNOON HOURS PROGRESS DUE TO INCREASED INSTABILITY AND A WEAK SURFACE BOUNDARY STRETCHING SW TO NE ACROSS THE MID STATE. WITH LOCATION DEVELOPMENT UNCERTAINTY...GOING WITH VCTS AT BOTH BNA/CSV WITH SCT CB 4KFT DEVELOPMENT AND LOCALIZED LOWER VISIBILITIES IN AREAS EXPERIENCING THUNDERSTORM DEVELOPMENT THROUGH 00Z THU. VFR CONDITIONS AND CEILINGS AROUND 10KFT WILL MAINLY BE THE RULE THROUGH 00Z THU. EXPECT CONVECTION TO DISSIPATE AFTER 00Z THU AND A CONTINUATION OF VFR CONDITIONS AND 10KFT CEILING AT BOTH LOCATIONS THROUGH 15Z THU. EXPECT A SIMILAR SITUATION AS WE ARE EXPERIENCING TODAY WITH MAINLY VFR CONDITIONS AND CONVECTION FIRING UP AROUND 15Z THU WITH INSTABILITY AND SOUTHERLY SURFACE FLOW BECOMING BETTER ESTABLISHED AGAIN. DUE TO LOCATION UNCERTAINTY...VCTS AT BOTH BNA/CSV WITH LOCALIZED LOWER VISIBILITIES IN AREAS EXPERIENCING THUNDERSTORM DEVELOPMENT EXPECTED AGAIN. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 31/JBW
Hazardous weather outlook, Apr 29, 5:09 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 509 AM CDT WED APR 29 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-301030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 509 AM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE FRIDAY AND FRIDAY NIGHT, AND WILL INCREASE THE CHANCE OF THUNDERSTORM ACTIVITY ACROSS MIDDLE TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE, ESPECIALLY IN AREAS TO THE NORTH AND WEST OF THE NASHVILLE METROPOLITAN AREA. ANOTHER WEATHER SYSTEM ON MONDAY AND TUESDAY MAY PRODUCE HEAVY RAINFALL ACROSS MIDDLE TENNESSEE. GIVEN THE POSSIBILITY OF SIGNIFICANT PRECIPITATION LEADING UP TO THIS EVENT, ADDITIONAL HEAVY RAINFALL MAY PRODUCE FLOODING IN PARTS OF THE MID STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FRIDAY AND FRIDAY NIGHT, AND AGAIN ON MONDAY AND TUESDAY. ROSE
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:29 PM CDT | Flash Flood Warning | OHX | Perry | 49 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.